Colorado, 2008

Blizzard and Winter Storm in Colorado, January 27 to 29, 2008

January 27 to 29, 2008 · NWS GJT · 19 events in 16 counties and zones

Strong southwest flow transported deep subtropical moisture across western Colorado as an upper level moved east across the Great Basin. This system was quickly followed by a strong cold front out of the northwest.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong southwest flow transported deep subtropical moisture across western Colorado as an upper level moved east across the Great Basin. This system was quickly followed by a strong cold front out of the northwest. The combination of the two systems brought heavy snow and strong winds to western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 27, 3:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 27, 3:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 AM MST SUN JAN 27 2008

...MAJOR WINTER STORM REMAINS ON TRACK TO ENTER EASTERN UTAH AND
WESTERN COLORADO THIS AFTERNOON AND LINGER THROUGH LATE MONDAY...

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A ONE...TWO PUNCH WITH TWO STORM SYSTEMS MOVING OVER THE AREA
STARTING LATER TODAY THROUGH MONDAY NIGHT. LITTLE BREAK IN THE
ACTIVITY BETWEEN SYSTEMS SO HAVE CONSIDERED THEM ONE EVENT. HIGH
TO MID LEVEL CLOUD SHIELD HAS INTRUDED INTO THE WESTERN PART OF THE
CWA OVERNIGHT. CLOUDS WILL INCREASE THOUGH THE MORNING AS THE
MOISTURE SURGES OVER THE AREA. DEEP SUB TROPICAL MOISTURE TAP COULD
INCREASE PW VALUES FOUR FOLD. SOME WARM ADVECTION FROM THE
SOUTHWEST WILL HELP MODERATE SNOW LEVELS ESPECIALLY THIS AFTERNOON
AND EVENING. WINDS WILL HELP WARM A FEW PLACES AND EXCHANGE SOME OF
THE COLD VALLEY AIR FOR SLIGHTLY WARMER AIR ALOFT SO KEPT THE SLIGHT
WARMING TREND ALTHOUGH KEPT MOST NUMBERS ON THE LOWER SIDE OF
GUIDANCE. BANKING ON THE CLOUD SHIELD OVER UT AND NORTHERN AZ
TO CONTINUE TO PUSH OVER THE CWA EARLIER THAN LATER TO HELP MODERATE
TEMPERATURE RISES.

STRONG JET TO MOVE OVER THE FOUR CORNERS REGION. NAM SHOWING 156
KTS AT 250 MB MOVING OVER THE SAN JUAN MOUNTAINS TONIGHT. GFS HAS A
170 KT JET OVER THE SAN JUAN MOUNTAIN REGION AT 12Z MONDAY. WINDS
DECREASE SLOWLY ON MONDAY AT THE UPPER LEVELS WITH SPEEDS OF 110 TO
120 KTS LATER IN THE AFTERNOON ON MONDAY. MODELS SHOW 50 TO 65 KTS
WINDS AT 700 MB LEVEL TONIGHT WITH WIND SPEEDS FLUCTUATING BETWEEN
35 AND 55 KTS DURING THE DAY ON MONDAY. DURING THE AFTERNOON WIND
DIRECTION SHIFTS FROM THE SOUTHWEST MORE TO THE WEST. MODELS
INDICATE MIXING OF THE UPPER WINDS DOWNWARD HELPING RIDGE TOP WINDS
TO REACH THE 50 TO 70 KTS RANGE AT TIMES WITH SOME HIGHER GUSTS. MID
LEVEL PRESSURE GRADIENT ALSO TIGHTENS WITH A 700 MB LOW FORMING OVER
THE NORTHERN CO MTNS. THESE WINDS WILL LEAD TO GOOD OROGRAPHIC LIFT
IN COMBINATION WITH THE JET DYNAMICS. GFS ALSO HAS GOOD FRONTOGENETIC
FORCING OVER THE SOUTHERN MTNS AND SOUTHERN PORTION OF THE CENTRAL
MTNS ASSOCIATED WITH THE FIRST FEATURE. AS THE SECOND TROUGH...THE
KICKER...MOVES OVERHEAD AN ASSOCIATED COLD FRONT WILL ALSO TRACK OVER
EASTERN UT AND WESTERN CO AND PROVIDE ADDITIONAL FORCING AND INCREASE
IN SFC WINDS.

NAM IS SLIGHTLY FASTER THAN THE GFS BRINGING THE SYSTEM INTO THE
AREA...WILL BIAS TOWARD THE NAM WITH TIMING THE HIGHLIGHTS. THE VERY
STRONG GUSTY WINDS AND HEAVY SNOWFALL WILL REDUCE VISIBILITIES
SUBSTANTIALLY IN BLOWING SNOW ESPECIALLY OVER THE SAN JUAN...
SAWATCH...AND WEST ELK MOUNTAINS SO WILL CHANGE THE WINTER STORM
WARNING TO A BLIZZARD WARNING. STRONG WINDS WILL ALSO CREATE
PROBLEMS IN THE SAN JUAN AND ANIMAS RIVER BASINS SO WILL CHANGE THE
HEAVY SNOW WARNING TO A WINTER STORM WARNING. UPGRADED THE WATCH FOR
THE PARADOX VALLEY AND FOUR CORNERS ZONES TO A WINTER STORM
WARNING WITH SNOW AND BLOWING SNOW. THE EASTERN UINTA BASIN WILL KEEP
THE COLD AIR IN PLACE AND STAY BELOW FREEZING WHICH LOOKS GOOD
FOR AN OVER RUNNING SITUATION SO WILL ADD THEM THE THE HIGHLIGHTS
WITH A SNOW ADVISORY. THE REST OF THE HIGHLIGHTS WILL REMAIN THE
SAME. SOME UNCERTAINTY IN SNOW LEVELS AND START TIME IN THE CENTRAL
VALLEYS AND YAMPA RIVER BASIN SO WILL LEAVE THIS FOR ANOTHER MODEL
RUN AND LET THE NEXT SHIFT FINE TUNE.

THE AXIS OF THE SECOND TROUGH EJECTS EAST OF THE DIVIDE LATE MONDAY
NIGHT LEAVING LINGERING SNOW SHOWERS OVER THE NORTHERN AND CENTRAL
MOUNTAINS.

.LONG TERM...TUESDAY THROUGH SUNDAY...
ONLY MINOR DIFFERENCES IN THE MIDRANGE MODEL SOLUTIONS TONIGHT...AS
THE WESTERN U.S. WILL CONTINUE TO GET HIT BY MORE STORMS.

TUESDAY AND TUESDAY NIGHT WILL SEE A SHORTWAVE RIDGE BRING A BREAK IN
THE WIDESPREAD PRECIPITATION...BUT THE NEXT PACIFIC STORM IS
PROJECTED TO MOVE ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE
DGEX AND EC SHOW MORE SPLITTING THAN THE GFS MODELS AND IF TRUE MAY
BLEED OFF SOME ENERGY SOUTH OF UT AND CO...BUT EVEN SO...THIS LOOKS
LIKE ANOTHER GOOD STORM. TIME-HEIGHT FORECASTS SHOW DEEP POTENTIAL
VORTICITY WITH EXCELLENT QG FORCING AND PLENTY OF MOISTURE. POPS HAVE
BEEN INCREASED ACROSS THE BOARD FOR THIS STORM.

THURSDAY AND THURSDAY NIGHT THE FLOW ALOFT SHIFT TO A DRIER NW
DIRECTION AFTER THE WED SYSTEM MOVES THROUGH. THIS SHOULD BRING A
RETURN TO VERY STABLE CONDITIONS IN THE VALLEYS AS COLD AIR GETS
TRAPPED AND REINFORCED BY FRESH SNOW ON THE GROUND.

FRIDAY THROUGH SUNDAY A MORE ZONAL FLOW IS PROJECTED TO SET UP WITH
A FEW EMBEDDED...BUT WEAKER...SHORTWAVE TROUGHS MOVING THROUGH.
THE BEST OF THESE SHOULD COME THROUGH SAT AND SAT NIGHT. THE EC IS
WEAKER WITH THE SAT SYSTEM.

&&

.AVIATION...
CONDITIONS WILL DETERIORATE RAPIDLY THIS MORNING AND AFTERNOON AS A
STRONG PACIFIC STORM BRINGS PRECIPITATION AND LOWER CEILINGS ACROSS
THE AREA. THIS WILL RESULT IN WIDESPREAD MVFR CIGS AND VSBY IN SNOW
WITH AREAS OF IFR AND LIFR CONDITIONS...ESPECIALLY IN THE SOUTHWEST
COLORADO MOUNTAINS AND OVER THE WEST ELK AND SAWATCH MOUNTAINS.
WINDS OVER THE MOUNTAINS WILL INCREASE TODAY AS WELL PRODUCING
WIDESPREAD TURBULENCE OVER RIDGES AND BLOWING SNOW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...BLIZZARD WARNING FROM NOON TODAY THROUGH MIDNIGHT MONDAY
       FOR THE SAN JUAN...SAWATCH AND ELK MOUNTAINS...ZONES 12/18/19.
      WINTER STORM WARNING FROM THIS AFTERNOON THROUGH MIDNIGHT
        MONDAY FOR THE GRAND MESA AND UNCOMPAGHRE
        PLATEAU...ZONES 9/17.
    WINTER STORM WARNING FROM THIS EVENING THROUGH MONDAY FOR
        THE LOWER ELEVATIONS OF LA PLATA AND ARCHULETA COUNTIES AND
         THE PARADOX VALLEY AND FOUR CORNERS ...ZONES
          20/21/22/23.
     SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM NOON TODAY
        THROUGH MONDAY FOR THE ROAN PLATEAU...ZONE 3.
      WINTER STORM WATCH CONTINUES FROM THIS AFTERNOON THROUGH
        MONDAY FOR THE NORTHERN MOUNTAINS OF WESTERN COLORADO...
             INCLUDING ZONES  4/10/13.
.UT...WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS AND THE
        LA SAL AND ABAJO MOUNTAINS FROM THIS AFTERNOON THROUGH
        MONDAY...ZONES 23 AND 28.
      SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM NOON TODAY
        THROUGH MONDAY AFTERNOON FOR THE EASTERN TAVAPUTS PLATEAU
        ...ZONE 25.
      SNOW ADVISORY FROM NOON TODAY THROUGH MONDAY AFTERNOON FOR THE
         EASTERN UINTA BASIN...ZONE 24.

SHORT TERM...AS
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Jan 27, 4:34 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 AM MST SUN JAN 27 2008

COZ001>014-017>023-UTZ022>025-027>029-281230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
434 AM MST SUN JAN 27 2008

...A BLIZZARD WARNING IS IN EFFECT FOR THE SAN JUAN...SAWATCH AND
WEST ELK MOUNTAINS THIS AFTERNOON THROUGH LATE MONDAY...
...WINTER STORM WARNINGS ARE IN EFFECT FOR CENTRAL MOUNTAIN AREAS OF
WESTERN COLORADO AND MOUNTAINS OF EASTERN UTAH STARTING THIS
AFTERNOON AND CONTINUING INTO MONDAY...
...WINTER STORM WARNINGS ARE ALSO IN EFFECT FOR THE VALLEYS OF
SOUTHWEST COLORADO TONIGHT AND MONDAY...
...SNOW ADVISORY FOR THE EASTERN UINTA BASIN THIS AFTERNOON THROUGH
MONDAY AFTERNOON...
...WINTER STORM WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS
OF WESTERN COLORADO STARTING THIS EVENING AND CONTINUING INTO
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL START BY MIDDAY TODAY OVER EASTERN UTAH AND THE SOUTHERN
PORTIONS OF WESTERN COLORADO AND INTENSIFY THIS AFTERNOON AND
EVENING WITH MANY AREAS UNDER WARNINGS AND ADVISORIES. WINDS
WILL INCREASE AND CAUSE BLOWING AND DRIFTING SNOW...SIGNIFICANTLY
LOWERING VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES ESPECIALLY
OVER THE SOUTHWESTERN AND PORTIONS OF THE CENTRAL COLORADO
MOUNTAINS. MOST OF THE REST OF EASTERN UTAH AND WESTERN COLORADO CAN
EXPECT SNOW AND BLOWING SNOW THROUGH THE NIGHT.

FOR DETAILS AND THE LATEST UPDATES ON THIS LATEST WINTER STORM...GO
TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WINTER WEATHER WILL CONTINUE THROUGH MONDAY EVENING.
PERIODS OF HEAVY SNOW WITH STRONG WINDS WILL CAUSE WHITEOUT
CONDITIONS OVER THE MOUNTAINS OF SOUTHWEST COLORADO AND PORTIONS OF
CENTRAL COLORADO. SNOWFALL AND BREEZY CONDITIONS WILL CONTINUE OVER
MUCH OF THE REST OF EASTERN UTAH AND WESTERN COLORADO.

TWO MORE SIGNIFICANT PACIFIC STORMS WILL MOVE THROUGH THE AREA THIS
WEEK. THE FIRST WILL BRING THE POTENTIAL FOR HEAVY SNOWFALL AND
STRONG MOUNTAIN WINDS WEDNESDAY AND THURSDAY. A SECOND STORM IS
EXPECTED TO AFFECT THE AREA FRIDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

AL/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 7 winter weather, 3 blizzard. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
January 27, 7:00 AM MST to January 29, 1:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

One to two feet of snowfall occurred while frequent wind gusts of 30 to 60 mph buffeted the area. A wind gust of 97 mph was recorded at the top of Telluride Ski Area.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
January 27, 8:00 AM MST to January 29, 1:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches occurred while frequent wind gusts of 25 to 45 mph buffeted the area. A wind gust of 56 mph was recorded at the Crown RAWS.

Winter Storm, Southwestern San Juan Mountains

When
January 27, 8:00 AM MST to January 29, 1:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

One to three feet of snowfall blanketed the area with local amounts of nearly 4 feet around Silverton Ski Area. Frequent wind gusts of 40 to 80 mph buffeted the area. Wind gusts of 102 mph and 100 mph were recorded at Putney Mountain and Eagle Mountain. Highway 550 over Red Mountain Pass, Molas Pass, and Coalbank Pass was closed. Highway 145 over Lizard Head Pass and Highway 160 over Wolf Creek Pass were closed as well due to the adverse conditions and snow slides.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
January 27, 9:00 AM MST to January 29, 12:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Around 1 foot of snow occurred above 7500 feet, while 5 to 10 inches of snow occurred at lower elevations. Frequent wind gusts of 25 to 50 mph buffeted the area. Highway 62 over Dallas Divide was closed due to adverse weather conditions.

Winter Storm, Four Corners / Upper Dolores River Basin

When
January 27, 9:00 AM MST to January 28, 9:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 12 inches occurred except for amounts of 2 to 4 inches around Cortez. Frequent wind gusts of 25 to 45 mph occurred.

Winter Storm, Animas River Basin

When
January 27, 10:00 AM MST to January 28, 9:00 PM MST
Where
Animas River Basin forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 18 inches occurred while wind gusts of 25 to 50 mph buffeted the area. The combination of wind and snow caused power outages in some areas.

Winter Storm, Grand and Battlement Mesas

When
January 27, 11:00 AM MST to January 29, 1:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Around 1 foot of snow occurred while frequent wind gusts of 30 to 50 mph buffeted the area. Highway 65 over the Grand Mesa was closed due to avalanche danger.

Winter Storm, San Juan River Basin

When
January 27, 11:00 AM MST to January 28, 10:00 PM MST
Where
San Juan River Basin forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 12 inches occurred while wind gusts of 20 to 45 mph buffeted the area. The combination of wind and snow caused power outages in some areas.

Winter Weather, Elkhead and Park Mountains

When
January 27, 11:00 AM MST to January 29, 3:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches occurred while frequent wind gusts of 30 to 50 mph buffeted the area. A wind gust of 64 mph was recorded at Storm Peak Laboratory. Highway 40 over Rabbit Ears Pass was closed due to the adverse conditions.

Winter Weather, Roan and Tavaputs Plateaus

When
January 27, 11:00 AM MST to January 28, 11:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Trained Spotter
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred while frequent wind gusts of 30 to 60 mph buffeted the area. Highway 139 over Douglas Pass and Highway 13 between Rifle and Meeker were closed due to adverse weather conditions.

Winter Weather, Flattop Mountains

When
January 27, 11:00 AM MST to January 29, 1:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 11 inches occurred with a local amount of 15 inches at the Bison Lake SNOTEL. Frequent wind gusts of 25 to 50 mph buffeted the area. A gust of 72 mph occurred at the Storm King Mountain RAWS.

Winter Storm, West Elk and Sawatch Mountains

When
January 27, 11:00 AM MST to January 28, 11:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

One to two feet of snowfall occurred while wind gusts of 30 to 60 mph buffeted the area. A localized snowfall amount near 3 feet occurred at the Schofield Pass SNOTEL.

Blizzard, Southwestern San Juan Mountains

When
January 27, 5:00 PM MST to January 29, 5:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Widespread snowfall of 1 to 3 feet occurred with local amounts of nearly 4 feet around Silverton Ski Area. Frequent wind gusts of 40 to 80 mph buffeted the area resulting in periods of white-out conditions. Wind gusts of 102 mph and 100 mph were recorded on Putney Mountain and Eagle Mountain. Highway 550 over Red Mountain Pass, Molas Pass, and Coalbank Pass was closed. Highway 145 over Lizard Head Pass and Highway 160 over Wolf Creek Pass were closed as well due to the adverse conditions and snow slides.

Winter Weather, Debeque to Silt Corridor

When
January 27, 6:00 PM MST to January 28, 8:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Three inches of snowfall occurred over 75 percent of the area. Frequent wind gusts of 25 to 45 mph occurred. High wind restrictions for semi trucks were put in place along Interstate 70 from Debeque Canyon to Rifle.

Winter Weather, Central Colorado River Basin

When
January 27, 6:00 PM MST to January 28, 11:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred with local amounts of 7 inches. Frequent wind gusts of 25 to 50 mph buffeted the area.

Winter Weather, Upper Gunnison River Valley

When
January 27, 10:00 PM MST to January 28, 6:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 4 inches occurred while wind gusts of 25 to 45 mph buffeted the area.

Blizzard, West Elk and Sawatch Mountains

When
January 28, 12:00 AM MST to January 29, 1:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Widespread snowfall of 1 to 2 feet occurred with local amounts of 3 feet near Schofield Pass. Frequent wind gusts of 30 to 60 mph buffeted the area resulting in periods of white-out conditions. Highway 133 over McClure Pass was closed due to the weather.

Blizzard, Northwestern San Juan Mountains

When
January 28, 5:00 PM MST to January 29, 12:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Widespread snowfall of 1 to 2 feet occurred while frequent wind gusts of 30 to 60 mph buffeted the area resulting in periods of white-out conditions. A wind gust of 97 mph was recorded near the top of Telluride Ski Area. Highway 550 over Red Mountain Pass was closed due to the adverse conditions and snow slides.

Winter Weather, Central Yampa River Basin

When
January 28, 5:00 PM MST to 10:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 4 inches occurred over half of the area. Frequent wind gusts of 30 to 50 mph buffeted the area with peak gusts of 58 mph and 59 mph at the Craig and Meeker ASOS locations. Highway 13 was closed south of Craig and from Craig to the Wyoming State Line due to adverse conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69693, 69371, 69694, 69061, 69062, 69063, 69059, 69064, 69369, 69488, 69500, 69692, 69366, 69695, 69696, 69697, 69364, 69365, 69494.